Request Legal Help Now - Free
LAWSUITS NEWS & LEGAL INFORMATION

FDA Sends Pfizer a Zithromax Warning Letter

. By
New York, NYConcern about a lack of adequate warnings regarding Zithromax side effects has prompted the US Food and Drug Administration (FDA) to issue a warning letter to Pfizer. Among the concerns is whether or not the risk of Zithromax reactions, such as Zithromax SJS (Stevens Johnson Syndrome) is adequately represented on a brochure for the drug. Zithromax, often referred to as Zmax, Z-pack or azithromycin, has been linked to rare instances of Stevens Johnson Syndrome, a potentially fatal allergic reaction to medication.

The letter, dated June 19, 2012 (found online at www.fda.gov) takes issue with Pfizer's "1 Day. 1 Dose" brochure for Zmax (azthiromycin extended release) medication. "The brochure is false or misleading because it omits and minimizes important risk information, makes unsubstantiated superiority claims, omits material facts, broadens the indication for the drug product, makes misleading efficacy claims, and makes unsubstantiated claims for Zmax."

The FDA acknowledges that the drug's warning label discusses the risk of Stevens Johnson Syndrome, but argues that the brochure does not disclose the severity of the allergic reaction??"which is potentially fatal??"and further does not mention that some severe allergic symptoms recurred in patients even when they discontinued azithromycin. Furthermore, the FDA notes that the efficacy claims regarding Zmax are positioned prominently on the brochure, while the information about the risks is included without headers to alert the reader of its significance.

The FDA notes that failure to disclose the severity of the potentially fatal allergic reaction is misleading and downplays the risks associated with azithromycin.

The warning label for Zmax states, "Serious allergic reactions, including angioedema, anaphylaxis, Stevens Johnson syndrome and toxic epidermal necrolysis have been reported rarely in patients on azithromycin therapy using other formulations. Although rare, fatalities have been reported." It further notes that some patients have suffered recurrence of their symptoms despite having no further exposure to azithromycin.

Other concerns expressed by the FDA are a lack of warning about the risk of QT prolongation, unsubstantiated safety claims, broadening of the drug's indication and unsubstantiated superiority claims.

The FDA requested that Pfizer stop using the brochure in question and gave the drug company until July 3 to provide a written response to the FDA's warning letter.

Azithromycin is an antibiotic used to treat infections caused by bacteria. Stevens Johnson Syndrome is a potentially fatal allergic reaction to medication, in which the patient develops blistering and burn-like symptoms over her body and in her mucous membranes. Patients who survive Stevens Johnson Syndrome often have permanent damage including vision problems, scarring and loss of hair and nails.

READ ABOUT ZITHROMAX SJS LAWSUITS

Zithromax SJS Legal Help

If you or a loved one have suffered losses in this case, please click the link below and your complaint will be sent to a drugs & medical lawyer who may evaluate your Zithromax SJS claim at no cost or obligation.

READER COMMENTS

Posted by

on
I took Zithromax 750 (110 Pounds) and my hearing was immediately affected. I have lived with hearing damage for the last 9 years and it has been a nightmare. I was given steroids twice in order to take down the swelling. When this did not work, I was told that there was nothing else to do but let my body work through it. The doctor that gave me the Zithromax 750 purged all my medical records when he heard about the problem. Doctors don't want to hear about it (one doctor, in fact, became angry with me because I was giving Zithromax a bad reputation). Most doctors want to make my situation in to another disease to be treated by an MRI and brain surgery.

I am now being fitted with a hearing aid (at my expense) in hopes that my hearing be improved.

Posted by

on
I have a rash that developed three years ago, it will not go away. I have had loss of vision, hair and nails as well as been diagnosed with a hyper throidism which I never had any problems before.
Speaking with a lady the other day she asked me if I had taken Azithromycin stating that her daughter has the same rash and it is from taking the medication. I would like to find out more in regards to this and reading the information I really am concerned as to the nature of this rash.

ADD YOUR COMMENT ON THIS STORY

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.
*Your Comment:

Are you the defendant or a subject matter expert on this topic with an opposing viewpoint? We'd love to hear your comments here as well, or if you'd like to contact us for an interview please submit your details here.


Click to learn more about LawyersandSettlements.com
Request Legal Help Now! - Free